I’m sure you’re desperate to be kept up to date with my Mental Health Journey. After all, everything else is a journey these days, isn’t it? I’m just off on my Sainsbury’s shopping journey. I’m on my PUB journey. Me? It’s a Mental Health Journey.
More than that, it’s a Mental Health Battle or Fight. Also, I am Suffering from poor mental health. Let’s make sure we get in a bit of suffering in order to crank up the sympathy levels. But let’s stick, for now, to my Mental Health Journey and where it is today.
My loyal reader, if he is still in the land of living because if he isn’t I’m writing for no one, will know that I am in the process of reducing my meds, in my case my meds of the ‘Selective Serotonin Reuptake Inhibitor’ (SSRI) variety, whatever the fuck that means. (No GP ever tried to explain to me what it meant but I doubt whether I’d have understood anyway.) Anyway, a GP I have never met and a member of the Patient Prescribing Team (PPT) have told me I must reduce my meds because it’s very bad for me. No one thought to ask me whether my depression had eased in any way (it hasn’t) but antidepressants at the level I am taking them are A Bad Thing. Now I’m well into the meds reduction period and I thought it was about time I found out the withdrawal effects.
Neither the GP nor the PPT thought to warn me there might be withdrawal symptoms so, suspecting I was experiencing them, I consulted Mr Google. And here they are, described as symptoms that may feel new to you:
- dizziness or vertigo
- electric shock sensations in head
- flu-like symptoms
- problems with movement, such as problems with balance or walking, or involuntary movements
- sensory disturbance, such as smelling something that isn’t there
- stomach cramps
- strange dreams
- tinnitus (ringing in the ears).
Some symptoms properly leapt out. I have had moderate tinnitus for years but lately it’s been unbearably bad. Earlier this week, it was so loud I couldn’t hear very much above it. And strange dreams? Strange isn’t the word. On the rare occasions I manage to get into deep sleep, the dreams are utterly insane and totally exhausting. Some of the others, I’ll think about that. But I do wonder if there’s something in this. But there’s another list, this time of symptoms that make you feel like your original problem.
- crying spells
- disturbed sleep
- depersonalisation (feeling detached from your surroundings)
- fatigue (feeling very weary)
- mood swings
- poor concentration and memory
Where to begin? These are essentially ALL the symptoms I have and the reasons why I was put on such a high dose – the highest dose – of antidepressants. Is it any wonder that the original problem symptoms are the ones that never went away?
I’m wondering if a GP, or someone from the PPT will be giving me a call to see how I am getting on, assuming I haven’t thrown myself under a train before they get round to it. At least this option isn’t open to me courtesy of ASLEF and their latest bleeding strike, so I suppose I should be thanking Mick Whelan and is well-paid drivers for giving me one less way out, at least for today. But there’s a serious point to all this. I’m demonstrably feeling less well since I was told to cut back on the drugs but I’m on my own in trying to deal with it all.
My Mental Health Journey is the road that goes on forever, but with added depression, anxiety, disturbed sleep, mood swings and, Christ, do I need to say it all again? I’ll bet you’re desperate for me to stop banging on about it and you’ll vow to stop reading this self-pitying bollocks until I snap out of it and pull myself together. Which is pretty well the NHS’s way of treating mental health days. The drugs do work but they’re bad for you. Try managing with nothing. Thanks for nothing.